Kentucky, 2008

Tornado and Hail in Kentucky, May 11, 2008

May 11, 2008 · NWS RLX · 4 events in 2 counties and zones

Squall lines with embedded bow echoes formed near a cold front. The front was associated with a deep surface low pressure in the Midwest and a strong upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Squall lines with embedded bow echoes formed near a cold front. The front was associated with a deep surface low pressure in the Midwest and a strong upper level trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 11, 8:14 AM EST, 48 minutes earlier.

Area forecast discussion, May 11, 8:14 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
914 AM EDT SUN MAY 11 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE OVER THE REGION TODAY AND
TONIGHT...WITH COLD AIR MOVING IN BEHIND THE SYSTEM. A FRONT WILL
STALL OVER THE AREA LATE WEEK...WITH LOW PRESSURE WAVES ALONG IT.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG ISALLOBARIC FLOW THIS MRNG AS THE SFC AND UPR LVL CYCLONE
STRENGTHEN.  3HR PRES FALLS ON THE ORDER OF 6-7 MB/HRS ARE OCCURRING
IN IND AND IL.  GIVEN THE HIGHLY ANOMALOUS SYSTEM /NEARLY 5 STD
BELOW NORMAL/...WINDS ARE HOWLING AS A RESULT.   VWP ACR THE REGION
ILLUSTRATE 50-60KTS BTWN 4-6KFT.  BKW REPORTED A GUST TO 44MPH UNDER
A PASSING RW.

SFC AND UPR LOW TRACK E DURING THE DAY BRINGING THE THREAT OF SVR
WX.  TRW ALREADY BREAKING OUT FM SRN IND THRU NRN TN.  THIS TREND
WILL CONT THE REMAINDER OF THE MRNG.  THE PRIMARY THREAT WILL BE
DAMAGING WINDS.  SHEAR IS OFF THE CHART WITH BULK SHEAR AOA 60KTS
AND 0-1KM SRH 400-500MS-2...HWVR TD IN THE 40 SHOULD LIMIT SUPERCELL
POTENTIAL.  ANOMALOUSLY COLD H5 TEMPS YIELD LOW WBZ/FZL HGTS SO HAIL
WILL BE A CONCERN LATER THIS AFTN IN THE W.

DOUBLE BARREL THREAT WITH THE OTHER COMPONENT BEING HIGH WATER IN
THE NE.  SREF PLUMES ILLUSTRATE QPF AMOUNTS OF A 0.25 INCHES HIGHER
THAN YDY.  ONCE RAIN AMOUNTS EXCEED 1.5 INCHES HIGH WATER IS LIKELY
IN THE WATCH AREA.

MUCH COLDER AIR MOVES IN TONIGHT BEHIND THE SYSTEM. ALL MOS GUIDANCE
FOR LOWS SEEMS TO BE TOO MUCH INFLUENCED BY THE TIME OF YEAR...WITH
NONE APPEARING COLD ENOUGH FOR THE 850 MB TEMPERATURES. WILL GO
UNDER MOS FOR LOWS TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
THE MODELS CONTINUE TO SHOW THAT THE CLOSED LOW THAT ENTERS THE OHIO
VALLEY TODAY WILL SLIDE EAST INTO THE MID ATLANTIC STATES ON
MONDAY...BUT TONIGHT THEY ARE A TOUCH FURTHER NORTH WITH THE
POSITION OF THE LOW.  THIS LEADS TO THE EASTERLY FLOW ON THE NORTH
SIDE OF THE LOW AND THE MOISTURE ASSOCIATED WITH IT TO BE FURTHER
NORTH ACROSS PENNSYLVANIA INSTEAD OF INTO THE WV MOUNTAINS.  SO FOR
NOW HAVE HELD TO THE LOW LIKELY POPS AS THE COLD ADVECTION A
LINGERING MOISTURE IS STILL LIKELY TO BE ABLE TO GENERATE SOME
SHOWERS...BUT IT SHOULD NOT BE A SOLID BAND OF SHOWERS WHICH WILL
SET UP MOST LIKELY FURTHER NORTH AND EAST.  BUT AS THE LOW PULLS
AWAY FROM THE AREA ON MONDAY...SHOULD SEE THE DEEPER MOISTURE PULL
AWAY SO THE CHANCES FOR RAIN WILL BE DECREASING...BUT WITH THE COLD
ADVECTION CONTINUING...HAVE HELD ON TO LOTS OF CLOUDS DURING THE
DAY.  FOR TEMPERATURES WENT ON THE COOL SIDE OF THE GUIDANCE AS THE
CLOUDS AND COOL 850 TEMPERATURES WOULD INDICATE THAT THE MOS
GUIDANCE MAY BE TOO WARMER AS THIS IS AN ANOMALOUS PATTERN FOR THE
MONTH OF MAY.

HIGH PRESSURE BUILDS INTO THE REGION ON MONDAY NIGHT SO THE SKY
SHOULD CLEAR AS DRIER AIR FINALLY ARRIVES. WITH THE CLEARING
OCCURRING AND THE COOL AIR IN PLACE COULD SEE CHILLY OVERNIGHT
READINGS SO LEANED TOWARD THE MAV ON THE LOWS.

TUESDAY LOOKS TO BE A RECOVERY DAY AS DRY AIR AND HIGH PRESSURE
ALLOW TEMPERATURES TO REBOUND INTO THE UPPER 60S TO LOWER 70S.

THE HIGH PRESSURE IS TRANSIENT HOWEVER AND BY WEDNESDAY MORNING IT
SLIDES EAST OF THE AREA THE SOUTHERLY TO SOUTHEASTERLY FLOW BEGINS
TO RETURN IN ADVANCE OF THE NEXT FRONT.  HOWEVER...WIND SHOULD BE
LIGHT ENOUGH THAT CONDITIONS INITIALLY ARE VERY GOOD FOR RADIATIVE
COOLING SO HAVE LOWERED THE OVERNIGHT LOWS TOWARD THE COOLER MEX
NUMBERS...BUT FOR WESTERN SECTIONS EXPECT THAT TEMPERATURES WILL BE
ON THE RISE TOWARD THE MORNING.

MODELS ARE BEGINNING TO SPEED UP THE NEXT FRONT ON WEDNESDAY GETTING
INTO THE AREA BY MID DAY WEDNESDAY SO WITH THE CLOUDS COMING EARLIER
HAVE TRIMMED BACK THE HIGHS A TOUCH AND INCREASED THE POPS SOME AS
WELL.  WITH THIS TIMING CHANGE ALSO PUSHED THE POPS INTO THE
MOUNTAINS FASTER WEDNESDAY NIGHT.  THE MODELS DO HOWEVER CONTINUE TO
SHOW SOME INCONSISTENCY ON HOW THE PATTERN WILL EVOLVE BEYOND
WEDNESDAY NIGHT AS FAR AS WILL THE FRONT STALL OR MOVE THROUGH AREA
SO FOR NOW HAVE LEFT THE PREVIOUS FORECAST IN PLACE FOR THURSDAY AND
BEYOND WHICH HAD THE FRONT STALL...BUT LATEST MODEL RUNS ARE
BEGINNING TO LEAN TOWARD MOVING THE FRONT THROUGH SO THE END OF THE
COMING WEEK MAY NOT BE AS WET AS PREVIOUSLY THOUGHT.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
ROLLED MAINLY WITH HOC FOR DAYS FOUR THROUGH SEVEN...WHICH IN TURN
WENT WITH A BLEND OF THE ECMWF OPERATIONAL AND ENSEMBLE MEAN...AND
THE 06Z GFS.

THE PERIOD IS DOMINATED LARGELY BY A TROUGH.  THE MAIN ISSUES AS FAR
AS MODEL DIFFERENCES COME DOWN TO THE SHAPE AND CHARACTER OF THIS
TROUGH.

DAY 4 BEGINS WITH A NORTHERN STREAM SHORT WAVE TROUGH OVER THE UPPER
MIDWEST AND A SOUTHERN STREAM CLOSED LOW OVER THE SOUTHWESTERN U.S.
THE NORTHERN STREAM FEATURE PULLS A SURFACE COLD FRONT INTO OR
THROUGH THE AREA WED NT WITH THE CHANCE FOR RAIN INCREASING WED AND
CONTINUING THROUGH THE NT.

BY THU MORNING...THE NORTHERN STREAM FEATURE BECOMES A DEEP CLOSED
LOW JUST N OF LAKE SUPERIOR...WHILE THE SOUTHERN STREAM FEATURE
OPENS INTO A SHORT WAVE MOVING INTO THE LOWER MISSISSIPPI VALLEY.
THIS DAMPENS OUT AS IT LIFTS NE THROUGH OH VALLEY WHILE ANOTHER AND
EVENTUALLY A THIRD TAKES ITS PLACE.  THIS MAKES FOR A RATHER ACTIVE
WEATHER PATTERN THROUGH FRI...DAY 6...WITH WEAK WAVES OF SURFACE LOW
PRESSURE MOVING ALONG THE FRONT...AND THE FRONT WAVERING BACK AND
FORTH OVER THE AREA IN RESPONSE TO EACH.

THE 12Z GFS HAS COME IN LINE WITH THE ECMWF WITH THE OVERALL
EVOLUTION OF THIS PATTERN.  WITH ANY LUCK...THE LONG WAVE TROUGH
POSITION SHIFTS JUST FAR ENOUGH E TO PROMOTE DRYING AND CLEARING FOR
THE WEEKEND...WITH SOMEWHAT LOWER TEMPERATURES.

FOLLOWED HPC TEMPS FAIRLY CLOSELY...WHICH WERE A LITTLE BELOW MEX
FOR HIGHS.  THIS MAKES SENSE GIVEN CLOUDY...WET PATTERN.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE CEILINGS TO LOWER
TODAY WITH SOME SHOWERS AND THUNDERSTORMS. A COLD FRONT WILL GO
THROUGH LATER TODAY. MUCH COLDER AIR BEHIND THE SYSTEM WILL ALLOW
FOR A STRATUS DECK WITH SOME LIGHT RAIN OR DRIZZLE TONIGHT.

AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
MODELS SHOWING ANOTHER INCH OF RAIN POSSIBLE IN THE NORTHEASTERN
COUNTIES TODAY. WITH 3 HOUR FFG AROUND 1 INCH AND STREAMS AND RIVERS
ALREADY RUNNING HIGH...AND PLENTY OF DYNAMICS TODAY...WILL ISSUE A
FLOOD WATCH FOR THE NORTHEASTERN COUNTIES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FROM NOON EDT TODAY THROUGH THIS EVENING FOR
     WVZ016-018-027>032-037>040-046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ESS/RPY
NEAR TERM...29/RPY
SHORT TERM...ESS
LONG TERM...TRM
AVIATION...RPY
HYDROLOGY...RPY
Hazardous weather outlook, May 11, 7:13 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
813 AM EDT SUN MAY 11 2008

OHZ066-067-075-076-084-WVZ009>011-017-019-020-120900-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-WIRT-
RITCHIE-DODDRIDGE-
813 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ016-018-027>032-037>040-046-047-120900-
ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
813 AM EDT SUN MAY 11 2008

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>015-024>026-
033>036-120900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
813 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS FOR DAMAGING WINDS.  SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 11, 9:02 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1002 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HAIL             OLIVE HILL              38.35N 83.18W
05/11/2008  U0.88 INCH       CARTER             KY   PUBLIC

&&

NNNN

The radar

The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 14:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carter

When
May 11, 9:02 AM EST
Where
Carter County, 1 mi W of Olive Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
38.300, -83.188

Hail, Carter

When
May 11, 9:15 AM EST
Where
Carter County, Olive Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
38.300, -83.170

Tornado, Carter

When
May 11, 9:20 AM EST to 9:24 AM EST
Where
Carter County, 1.36 mi NNE of Cory to 1.06 mi ESE of Counts Xrds
Rating
EF1
Path length
1.31 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
38.299, -83.112

A tornado briefly touched down in the Goose Creek and Grahn Fork vicinity, east of Olive Hill. Winds were estimated near 100 mph. Along the path, numerous trees were snapped off. Many of these trees were evergreen. A roof was blown off a manufactured home along Goose Creek. About a half dozen other homes had roof damage. Outbuildings and a car port were also damaged. Some telephone poles were snapped off.

Thunderstorm Wind, Lawrence

When
May 11, 9:45 AM EST
Where
Lawrence County, Blaine to 2.8 mi SW of Ulysses
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.030, -82.830

Severel trees were blown down in the Blaine and Lowmansville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyThe tornado archive for Kentucky, 2008Warnings in Kentucky, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96483, 96484, 96488, 96497.